Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 44, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 23, 2017, 7:18 PM CDT for Austin County, Fort Bend County, Texas. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2017, 7:18 PM CDT (00:18 UTC)
- Expired
- May 23, 2017, 7:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Austin County, TX, Fort Bend County, TX
The radar
The Houston radar (KHGX), 81 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:25 PM CDT | TSTM WND DMG | Beasley, TX | FORT BEND CO SHERIFFS OFFICE REPORTS A TRAMPOLINE AROUND A LIGHT POLE AND FENCE DOWN IN BEASLEY VIA TWITTER |
| May 23, 7:30 PM CDT | HAIL 1.75 | 3 Se Rosenberg, TX | |
| May 23, 7:31 PM CDT | TSTM WND GST 61 | 2 Ssw Rosenberg, TX | MESONET OBSERVATION SITE MEASURED 61 MPH GUST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1885 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.0
The text
As transmitted.
112
WFUS54 KHGX 240018
TORHGX
TXC015-157-240045-
/O.NEW.KHGX.TO.W.0044.170524T0018Z-170524T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
718 PM CDT TUE MAY 23 2017
The National Weather Service in League City has issued a
* Tornado Warning for...
Southeastern Austin County in southeastern Texas...
Western Fort Bend County in southeastern Texas...
* Until 745 PM CDT.
* At 717 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Simonton, or 9 miles south of Brookshire, moving
southeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Southwestern Sugar Land, Rosenberg, Richmond, Pecan Grove, Wallis,
Fulshear, Pleak, Simonton, Fairchilds, Beasley, Orchard, Thompsons,
Greatwood, Weston Lakes, Cumings and New Territory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2964 9609 2972 9601 2953 9559 2936 9578
TIME...MOT...LOC 0017Z 305DEG 44KT 2965 9599
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Hathaway1 follow-up statement
642
WWUS54 KHGX 240031
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
731 PM CDT TUE MAY 23 2017
TXC015-240040-
/O.CAN.KHGX.TO.W.0044.000000T0000Z-170524T0045Z/
Austin TX-
731 PM CDT TUE MAY 23 2017
...THE TORNADO WARNING FOR SOUTHEASTERN AUSTIN COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 2953 9597 2965 9585 2953 9559 2936 9578
TIME...MOT...LOC 0030Z 305DEG 44KT 2955 9583
$$
TXC157-240045-
/O.CON.KHGX.TO.W.0044.000000T0000Z-170524T0045Z/
Fort Bend TX-
731 PM CDT TUE MAY 23 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL
FORT BEND COUNTY...
At 730 PM CDT, a severe thunderstorm capable of producing a tornado
was located over northwestern Rosenberg, moving southeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Southwestern Sugar Land, Rosenberg, Richmond, Pecan Grove, Pleak,
Fairchilds, Beasley, Thompsons, Cumings, Greatwood and New Territory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2953 9597 2965 9585 2953 9559 2936 9578
TIME...MOT...LOC 0030Z 305DEG 44KT 2955 9583
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
HathawayWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 6:44 PM CDT, 34 minutes earlier.
Area forecast discussion, May 23, 6:44 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
644 PM CDT Tue May 23 2017
.AVIATION...
Storms occurring ahead of the cold front will be moving across the
terminals from 00Z at KUTS to about 04-05Z at KGLS. A strong
thunderstorm should be east of KCLL by 00Z; however, more showers
were developing to the west of the site. There is a slight
possibility of a strong or severe storm with gusts in excess of
50 knots and large hail making its way through the sites between
KCXO and KHOU between 00Z and 02Z.
Expect the storms to be off the coast by 06Z. VFR conditions are
then expected. Breezy winds are expected to then develop after 15Z
Wednesday.
40
&&
.PREV DISCUSSION... /ISSUED 438 PM CDT Tue May 23 2017/
DISCUSSION...
Surface analysis as of 1 PM CDT showed an approaching cold front
stretching from Del Rio to Waco towards Shreveport, with a weak
prefrontal wind shift entering portions of the Brazos Valley.
Regional radar mosaic this afternoon shows a few cells developing
along and behind the front as it continues to push towards the
southeast. With RAP guidance instability increasing ahead of the
approaching boundary and lift overspreading the region from a
passing 90 knot upper jet, expect the severe weather threat to
increase over the next few hours for Southeast Texas as scattered
thunderstorms continue to develop along the front. Expect the
front to clear the Brazos Valley late this afternoon, reaching the
Houston metro mid-evening, and clearing the coast around midnight
tonight. Steep mid-level lapse rates will result in a large hail
and damaging wind threat (especially if any storms bow out) as the
front progresses southward.
A few showers may linger behind the front tonight before
dissipating as drier air moves into the region, with clearing
clouds and cold air advection behind the front resulting in
cool overnight low temperatures in the mid 50s to mid 60s. Dry
weather will continue through the rest of the week with high
temperatures gradually warming into into the low 90s by Friday as
shortwave ridging translates across the region. Northerly winds
will gradually swing around to the south by Thursday as surface
high pressure slides off to the east, allowing moisture to
gradually return by the beginning of the weekend. A cold front
looks to slide into Texas by the beginning of the weekend and
stall at the beginning of next week as an upper low reaches the
Great Lakes. Will have to keep an eye on the Monday/Tuesday
portion of the forecast next week as disturbances overriding this
stalled boundary look to result in a very wet period for the
region.
Huffman
AVIATION...
A cold front will push off the coast tonight with strengthening
northerly winds and building seas in its wake (some thunderstorms
developing along and ahead of the front could become strong or
severe as they move off the coast this evening). Onshore winds
will return early Thursday and quickly strengthen during the day.
Elevated winds and seas can be expected from the end of the week
on through the upcoming Memorial Day weekend. Caution flags will
probably be needed, and advisories will be possible. 42
CLIMATE...
Low temperatures Wednesday morning will be well-below normal for
late May and observations across parts of the Brazos Valley and
Piney Woods regions may approach or reach record low temperatures
for May 24. A listing of record low temperatures for May 24 for
the first order climate sites are provided below.
LOCATION RECORD LOW YEAR
City of Houston 54 1892
Houston Hobby 57 1940
College Station 55 1913
Galveston 62 1940
Huffman
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 56 82 60 90 73 / 50 10 0 0 10
Houston (IAH) 59 83 64 89 74 / 60 10 0 0 0
Galveston (GLS) 63 81 73 84 79 / 60 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION from 11 PM CDT this evening
through Wednesday morning for the following zones: Coastal
waters from Freeport to the Matagorda Ship Channel out 20
NM...Coastal waters from High Island to Freeport out 20
NM...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&
Discussion...14
Aviation/Marine...40Hazardous weather outlook, May 23, 4:55 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 455 PM CDT Tue May 23 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-242200- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 455 PM CDT Tue May 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Tonight Scattered thunderstorms will be possible tonight along and ahead of a cold front. Some of these storms may be strong to severe and capable of producing gusty winds and large hail. Brief heavy downpours will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed tonight. GMZ330-335-350-355-370-375-242200- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 455 PM CDT Tue May 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible tonight along and ahead of a cold front. Some of these storms may be strong to severe and capable of producing gusty winds, large hail, and locally higher seas. Small craft should exercise caution with winds behind the front. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Small craft should exercise caution with winds behind the front Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 23, 5:56 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
556 PM CDT TUE MAY 23 2017
TXZ195-196-232345-
Brazos TX-Burleson TX-
556 PM CDT TUE MAY 23 2017
...Significant Weather Advisory...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Caldwell, moving east at 45 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
College Station, Bryan, Navasota, Caldwell, Kurten, Wixon Valley,
Millican, Kyle Field, Wellborn and Chriesman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 3073 9662 3070 9656 3074 9646 3091 9635
3097 9624 3085 9617 3060 9619 3042 9608
3033 9616 3037 9615 3040 9620 3036 9628
3040 9631 3041 9627 3045 9628 3061 9647
3041 9652 3062 9684
TIME...MOT...LOC 2254Z 278DEG 39KT 3068 9678Special weather statement, May 23, 6:18 PM CDT, 1 hour before
Special Weather Statement National Weather Service Houston/Galveston TX 618 PM CDT TUE MAY 23 2017 TXZ195>198-232345- Brazos TX-Washington TX-Grimes TX-Burleson TX- 618 PM CDT TUE MAY 23 2017 ...SPECIAL WEATHER STATEMENT... At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near Somerville, or 11 miles southeast of Caldwell, moving east at 55 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Washington, Somerville, Lake Somerville Dam, Lyons and Independence. A severe thunderstorm watch remains in effect until 1100 PM CDT for southeastern Texas. LAT...LON 3033 9671 3047 9665 3040 9611 3014 9619 TIME...MOT...LOC 2317Z 280DEG 46KT 3038 9662
Special weather statement, May 23, 6:20 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
620 PM CDT TUE MAY 23 2017
TXZ164-179-232330-
Polk TX-Trinity TX-
620 PM CDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TRINITY AND
NORTHEASTERN POLK COUNTIES UNTIL 630 PM CDT...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diboll, moving southeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Trinity and northeastern Polk Counties.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 3106 9458 3101 9466 3094 9464 3113 9498
3128 9494 3128 9489 3126 9490 3123 9486
3121 9486 3116 9485 3115 9486 3111 9475
3111 9472 3109 9466 3110 9465 3109 9464
3109 9462 3107 9460 3106 9456
TIME...MOT...LOC 2319Z 301DEG 43KT 3115 9485Special weather statement, May 23, 6:24 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
624 PM CDT TUE MAY 23 2017
TXZ163-164-176>178-240015-
San Jacinto TX-Madison TX-Walker TX-Houston TX-Trinity TX-
624 PM CDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY...
NORTHWESTERN SAN JACINTO...SOUTHERN HOUSTON...EASTERN MADISON...
WESTERN POLK AND NORTHERN WALKER COUNTIES UNTIL 715 PM CDT...
At 624 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Madisonville, moving east at 50 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Trinity, Point Blank, Riverside, Sebastopol and Oakhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 3089 9513 3087 9514 3083 9520 3079 9514
3063 9516 3089 9584 3104 9576
TIME...MOT...LOC 2324Z 287DEG 43KT 3093 9570
HathawaySpecial weather statement, May 23, 6:48 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 648 PM CDT TUE MAY 23 2017 TXZ196>199-212-213-240030- Brazos TX-Washington TX-Grimes TX-Waller TX-Harris TX-Montgomery TX- 648 PM CDT TUE MAY 23 2017 ...Significant Weather Advisory... At 647 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Millican to 8 miles northeast of Brenham. Movement was east at 45 mph. Pea size hail and winds in excess of 35 mph will be possible with these storms. Locations impacted include... Navasota, Hempstead, Prairie View, Pinehurst, Washington, Hockley, Waller, Magnolia, Pine Island, Montgomery, Stagecoach, Millican, Anderson, Todd Mission, Dobbin, Dacus and Plantersville. A severe thunderstorm watch remains in effect until 1100 PM CDT for southeastern Texas. LAT...LON 3042 9555 2995 9580 3018 9634 3061 9615 TIME...MOT...LOC 2347Z 291DEG 40KT 3050 9613 3023 9627
Special weather statement, May 23, 7:01 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 701 PM CDT TUE MAY 23 2017 TXZ164-178-179-200-240045- San Jacinto TX-Liberty TX-Polk TX-Trinity TX- 701 PM CDT TUE MAY 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY...CENTRAL SAN JACINTO...NORTH CENTRAL LIBERTY AND SOUTHERN POLK COUNTIES UNTIL 745 PM CDT... At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over Point Blank, or 15 miles west of Livingston, moving southeast at 60 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Livingston, Onalaska, Point Blank, Goodrich, Lake Livingston State Park, Alabama-Coushatta Reservation, West Livingston, Romayor, Oakhurst and Rye. A severe thunderstorm watch remains in effect until 1100 PM CDT for southeastern Texas. LAT...LON 3072 9533 3091 9526 3075 9462 3041 9477 TIME...MOT...LOC 0000Z 294DEG 50KT 3077 9519
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:01 PM CDT | Special Weather Statement | HGX | Polk | 44 min |
| May 23, 7:11 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 34 min |
| May 23, 7:14 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Brazoria, Colorado, Fort Bend, Harris, Matagorda and 2 more | 31 min |
| May 23, 7:42 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Galveston, Matagorda, Wharton | 33 min |
| May 23, 7:53 PM CDT | Tornado Warning | HGX | Brazoria, Fort Bend, Galveston, Harris | 22 min |
| May 23, 7:56 PM CDT | Special Marine Warning | HGX | 64 min | |
| May 23, 8:05 PM CDT | Tornado Warning | HGX | Brazoria | 25 min |
| May 23, 8:07 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris | 23 min |
| May 23, 8:17 PM CDT | Special Marine Warning | HGX | 88 min | |
| May 23, 8:24 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Harris, Matagorda | 36 min |
| May 23, 8:26 PM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Harris | 64 min |
| May 23, 8:33 PM CDT | Special Marine Warning | HGX | 57 min | |
| May 23, 8:54 PM CDT | Special Weather Statement | HGX | Galveston | 51 min |
| May 23, 8:56 PM CDT | Special Marine Warning | HGX | 94 min | |
| May 23, 8:56 PM CDT | Special Weather Statement | HGX | Matagorda | 34 min |
| May 23, 8:58 PM CDT | Special Marine Warning | HGX | 62 min | |
| May 23, 9:43 PM CDT | Special Marine Warning | HGX | 32 min | |
| May 24, 1:32 AM CDT | Small Craft Advisory | HGX | 3 hr |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.